Prolactin elevation has been proposed as a risk factor for low bone density and potentially osteoporosis in patients on long-term treatment with prolactin-elevating antipsychotics. Our objective was to study the acute effects of prolactin elevation on serum markers of bone formation and resorption in patients treated with risperidone. Thirty participants meeting Diagnostic and Statistical Manual of Mental Disorders fourth edition criteria for schizophrenia, major depressive disorder with psychotic features, or bipolar disorder with psychosis were enrolled. At baseline, subjects were antipsychotic free. Subjects were evaluated before and after 4 weeks of risperidone treatment. Assessments included symptom ratings along with testosterone, estradiol, prolactin, osteocalcin (marker of bone formation), and n-telopeptide crosslinks (NTx marker of bone resorption). Primary analysis examined the impact of risperidone treatment on change in the bone markers and hormone levels from pre to post treatment. Prolactin levels significantly increased from 12.1 ± 1.9 ng/ml to 65.7 ± 12.2 ng/ml after treatment (p < 0.001). NTx markers of bone resorption significantly decreased from 18.31 ± 1.49 nM bone collagen equivalent (BCE) before treatment to 15.50 ± 1.22 nM BCE after treatment in the study sample as a whole (p < 0.05). A trend was observed indicating that NTx may increase in individuals who have the greatest increases in prolactin after treatment r = 0.33, p = 0.07). These findings suggest that prolactin elevation is associated with changes in bone physiology very early in the course of treatment with risperidone. Bone resorption decreased in many subjects but higher levels of bone resorption occurred in patients with the greatest increases in prolactin. This may have important implications for prolactin monitoring or the periodic assessment of osteoporosis-related outcomes in patients requiring extended treatment.
ASJC Scopus subject areas
- Psychology (miscellaneous)
- Pharmacology, Toxicology and Pharmaceutics (miscellaneous)